Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 34, NWS Blacksburg, VA

May 9, 2003Watauga County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at May 9, 2003, 3:49 AM EDT for Watauga County, North Carolina. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2003, 3:49 AM EDT (07:49 UTC)
Expired
May 9, 2003, 4:30 AM EDT
In force
41 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Watauga County, NC

The radar

The Knoxville radar (KMRX), 137 km from the middle of the area, began a volume at 07:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 7.8 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2003-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 63 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2003-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
63 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
2457 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 090749
SVRRNK
NCC189-090830-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
349 AM EDT FRI MAY 9 2003

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN WATAUGA COUNTY IN NORTHWEST NORTH CAROLINA

* UNTIL 430 AM EDT.

* AT 347 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES NORTHWEST OF BEECH MOUNTAIN...MOVING
  SOUTHEAST AT 15 MPH.

* SOME LOCATIONS THREATENED THROUGH 430 AM EDT INCLUDE
  BEECH MOUNTAIN...
  SUGAR GROVE...
  BOONE...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 60 MILES
AN HOUR.

RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3641 8196 3625 8209 3606 8177 3618 8161

$$

04

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 3:20 AM EDT, 29 minutes earlier.

Area forecast discussion, May 9, 3:20 AM EDT, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
320 AM EDT FRI MAY 9 2003

TDY THRU SAT NGT...INCREASED POPS AND CLD CVR IN THE FAR SW THE
ONGOING SHRA/TSRA. MODELS SHOWING BEST DYNAMICS AND SLIGHTLY BETTER
LIFT JUST TO OUR N BUT FA SHUD BE IN WARM SECTOR WITH DIURNAL
CONVECTION EXPECTED BOTH FRI AND SAT AFTN AND EVE.

SUN THRU WED...BETTER JET STRUCTURE AND UPPER DIFF...ESPECIALLY ON
GFS WITH FROPA BUT ETA DID NOT EVEN PRINT OUT ANY QPF FOR THE CWA SO
LEFT CHC POPS SUN. TIMING OF FNT AGAIN A BIT FASTER BUT STILL AFT
12Z SUN. PIEDMONT COUNTIES WL HAVE THE BEST CHC FOR ANY STG STORMS
ALONG THE BNDRY SUN SINCE APPEARS FNT WL BE THRU ROA BY 18Z.

ETA AND GFS BOTH SHOWING STG SUBSIDENCE BEHIND THE FNT SO CLEARING
SHUD BE QUICK IN THE FOOTHILLS AND PIEDMONT. LOWERED TEMPS MON THRU
WED BASED ON 8H TEMPS BEHIND FNT AND CURRENT TEMP GUID.

THUR...NEXT SYS APPROACHES FM SW BY END OF THE WEEK. ONLY CHANGE WAS
TO INCREASE CLOUDS FASTER WED NGT AND THUR.

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

AMS
Hazardous weather outlook, May 8, 6:23 AM EDT, 21 hours 26 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-091030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
623 AM EDT THU MAY 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...

STRONG TO POSSIBLY SEVERE THUNDERSTORMS ARE EXPECTED ON FRIDAY AND
THEN AGAIN ON SUNDAY. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED
THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED FOR TODAY.

AMS

Nearby

Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.